Home » Frequently asked Questions on Health » Can excessive use of contraceptive pills affect fertility?

Can excessive use of contraceptive pills affect fertility?

Q: Do the chances of infertility or miscarriages increase on excessive use of contraceptive pill (I-pill)? I am a 25 years old woman and have taken I-pill once in three months interval.

A:I-Pill and other similar products contain high quantity of a hormone called levonorgestrel. These are not Oral Contraceptives (OCs) but are meant for emergency contraception (such as bursting of condom, rape etc.) only. Since such agents are not to be used regularly or even periodically, there is no experience and no data on the adverse effect on fertility, development of cancer etc. However it is known that the drug can cause benign hepatic (liver) adenomas (tumours). Although benign (i.e. non-malignant), liver adenomas may rupture and cause death through intra-abdominal haemorrhage (bleeding). Levonorgestrel has the ability to decrease glucose tolerance (diabetes) when it is used in the longer term. The use of I-Pill can lead to ectopic pregnancy i.e. development of foetus outside the uterus which can be life threatening. Other common side effects include breast tenderness, spotting and irregular bleeding. The following menses can be delayed. Skin allergy reactions have been reported following administration of the drug. When used for emergency contraception, the doctor must be consulted after three weeks for follow up. It must be kept in mind that emergency contraceptive pill does not prevent other sexually transmitted diseases like AIDS, syphilis etc. which are preventable by the use of condoms by male partners.

RELATED FAQ

................... Advertisement ...................

................... Advertisement ...................

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------